High doses of acetaminophen elevate the hepatic levels of superoxide dismutase and catalase in mice

Y. C. Su, Y. C. Tung, S. S. Sheu, Song-Chow Lin, C. T. Chen

Research output: Contribution to journalArticle

Abstract

Ingestion of high doses of Acetaminophen (APAP) causes centrilobular hepatic necrosis and death in experimental animals and humans. Toxicity is thought to be related to the production of N-acetyl-p-benzoquinoneimine, a reactive electrophilic metabolite of a cytochrome P-450-mediated reaction. This metabolite can form adducts with the sulfhydryl group of glutathione (detoxication) and with protein thiols (to cause hepatic necrosis). In this report, oxidative stress was hypothesized to contribute to the initiation or progression of APAP-induced hepatic injuries. Acute hepatotoxicity was induced by a high intraperitoneal dose (600 mg/kg) of APAP. Hepatic damage was monitored as the release of transaminases and by histopathological data. The antioxidant enzymes superoxide dismutase (SOD), glutathione peroxidase (GPx) and catalase were measured in hepatic tissue. Observed increases in the levels of SOD and catalase suggest that these genes were inducibly expressed to remove superoxide anions and hydrogen peroxide. The observed decrease in the level of GPx was related to the depletion of glutathione. we provide biochemical evidence that indicates that APAP is metabolized via the formation of free radicals in vivo.

Original languageEnglish
Pages (from-to)555-565
Number of pages11
JournalChinese Pharmaceutical Journal
Volume47
Issue number6
Publication statusPublished - 1995

Keywords

  • acetaminophen
  • catalase
  • free radicals
  • glutathione
  • hepatic necrosis
  • superoxide dismutase

ASJC Scopus subject areas

  • Bioengineering
  • Pharmaceutical Science

Fingerprint Dive into the research topics of 'High doses of acetaminophen elevate the hepatic levels of superoxide dismutase and catalase in mice'. Together they form a unique fingerprint.

  • Cite this